Matt Hoffman, Senior Editor for NeurologyLive, has covered medical news for MJH Life Sciences, NeurologyLive’s parent company, since 2017. He hosts the NeurologyLive Mind Moments podcast, as well as Second Opinion on Medical World News. Follow him on Twitter @byMattHoffman or email him at firstname.lastname@example.org
Ultimately, the risk of peripheral neuropathy increased by an estimated 3% for each additional day of current fluoroquinolone exposure, maintained for up to 180 days post-exposure.
Daniel Morales, PhD
Existing literature has suggested that peripheral neuropathy is associated with systemic exposure to fluoroquinolone, but to date, the risk has been poorly quantified. Now, a nested, case-control study has suggested that this increased risk may be dependent on exposure timing and the cumulative dose.1
All told, the risk increased by an estimated 3% for each additional day of current fluoroquinolone exposure, and this was maintained for up to 180 days post-exposure. Lead author Daniel Morales, PhD, discovery fellow, School of Medicine, University of Dundee, and colleagues noted that these potential risks should be considered by health care professionals when prescribing fluoroquinolone antibiotics.
“To our knowledge, only 1 observational study investigating the risk of peripheral neuropathy with fluoroquinolone antibiotics has been published: a case-control study using US administrative claims data, which reported an 83% significantly increased risk of peripheral neuropathy with current oral fluoroquinolone use, although a brief report has observed a 34% increased risk of carpal tunnel syndrome associated with fluoroquinolone use,” Morales et al wrote.
Morales told NeurologyLive® that "fluoroquinolone therapy appears to increase the risk of peripheral neuropathy by almost 50%. Fluoroquinolones are effective antibiotics but health care professionals should be aware that peripheral neuropathy may rarely occur following treatment and health care professionals should be encouraged to report suspected adverse events to their medicines regulatory agency. Antibiotic stewardship is critically important to ensure these valuable medicines are used appropriately."
This exploration included 5357 patients with incidental peripheral neuropathy and found that the absolute risk of the condition with oral fluoroquinolone exposure was 2.4 (95% CI, 1.8 to3.1) per 10,000 patients per year. The control group consisted of 17,285 patients.
In a 10-day course, the number needed to harm was 152,083 patients (95% CI, 117,742 to 202,778). This was, notably, greatest among men and among individuals who were older than 60 years of age. In a 5-day course, the number needed to harm was 304,167 patients (95% CI, 235,484 to 405,556), and varied up to 54,315 patients (95% CI, 42,051 to 72,421) in a 28-day course.
In this study, the relative incidence of peripheral neuropathy was elevated significantly upon exposure to fluoroquinolone, with an adjusted incidence rate ratios (IRR) of 1.47 (95%CI, 1.13 to 1.92), but was not with amoxicillin-clavulanate exposure (adjusted IRR, 1.10; 95% CI, 0.86 to 1.40).
“Although harm may be prevented by reducing fluoroquinolone exposure through antibiotic stewardship interventions, this practice may not be possible or appropriate for all patients, particularly in those with more serious infections such that the benefit-risk balance may differ,” Morales and colleagues explained. “Although this risk may be considered a rare event among individual patients, a large number of people are treated with fluoroquinolones with relatively little attention given to this risk among clinical guidelines for the management of infections, suggesting that the risk may not be well known among health care professionals.”
A secondary analysis intended to determine the association with recent exposure and peripheral neuropathy showed that the relative incidence of the condition was significantly elevated within 1 to 90 days of systemic fluoroquinolone exposure (adjusted IRR, 1.29; 95% CI, 1.05 to 1.57) as well as within 91 to 180 days of systemic fluoroquinolone exposure (adjusted IRR, 1.25; 95% CI, 1.03 to 1.51). The highest risk was observed when there was exposure within both time frames (adjusted IRR, 1.68; 95% CI, 1.20 to 2.35).
"The association with peripheral neuropathy seemed to last for up to 6 months following fluoroquinolone therapy," Morales said. "This may be several reasons for this including their mechanism of toxicity, delays in presentation or diagnosis of peripheral neuropathy, and how conditions may be recorded in the database. The risk of peripheral neuropathy following fluoroquinolones therapy was higher in men and appeared to increase with age and length of antibiotic therapy."
In an accompanying editorial by Nathan P. Staff, MD, PhD, and P. James B. Dyck, MD, the pair detailed that based on these data, “a fluoroquinolone-associated peripheral neuropathy is a rare event; thus moving forward, it will be critical to determine whether there are risk factors for its development.” Staff and Dyck raised a number of questions regarding this neuropathy, and whether or not it is more likely to occur in patients with specific medical conditions, if there is any genetic predisposition, or if it arises in relation to the infection being treated, among others.2
“Furthermore, and perhaps most importantly, detailed descriptions of the clinical features of fluoroquinolone-induced neuropathy are lacking, with current reports of axonal sensory and motor neuropathies of widely varying severity and unclear recovery,” Staff and Dyck noted. “Finally, there are no strong hypotheses regarding the pathomechanisms of fluoroquinolone-induced neuropathy. Developing a mechanistic model of this neuropathy will be important for understanding risk factors and prevention.”
1. Morales D, Pacurariu A, Slattery J, Pinheiro L, McGettigan P, Kurz X. Association between peripheral neuropathy and exposure to oral fluoroquinolone or amoxicillin-clavulanate therapy. JAMA Neurol. Published online April 29, 2019. doi:10.1001/jamaneurol.2019.0887.
2. Staff NP, Dyck PJB. On the association between fluoroquinolones and neuropathy. JAMA Neurol. Published online April 29, 2019. doi:10.1001/jamaneurol.2019.0886.